Alert archive / Washington / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 21, 2024, 1:10 PM PDT for Douglas County, Okanogan County, Washington. It took effect at Jul 22, 2024, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2024, 1:10 PM PDT (20:10 UTC)
- In effect from
- Jul 22, 2024, 2:00 PM PDT
- Expired
- Jul 22, 2024, 10:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Douglas County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 164 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641 WWUS86 KOTX 212010 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 110 PM PDT Sun Jul 21 2024 WAZ703-221400- /O.NEW.KOTX.FW.W.0008.240722T2100Z-240723T0500Z/ Okanogan Valley (Zone 703)- 110 PM PDT Sun Jul 21 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT MONDAY FOR GUSTY WINDS, LOW RH, AND ISOLATED LIGHTNING FOR THE OKANOGAN VALLEY... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: South 15 to 20 mph with gusts up to 30 mph. * Relative Humidities: 8 to 19 percent. * Temperatures: Up to 104. * Lightning: There is 10% chance for thunderstorms Monday afternoon and evening. Gusty outflow winds up to 35 mph possible. * Impacts: Rapid fire spread with any new or existing fires due to gusty winds. Isolated thunderstorms will bring the risk for new fire starts and gusty and erratic outflow winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ696>698-704-705-221400- /O.EXT.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- 110 PM PDT Sun Jul 21 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT MONDAY FOR HOT, DRY, UNSTABLE CONDITIONS AND ISOLATED LIGHTNING FOR THE CENTRAL AND NORTHERN CASCADES OF WASHINGTON... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 704) and Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705). * Winds: East to southeast 5 to 10 mph through Sunday afternoon. Wind shift to the west or northwest 10 to 15 mph Sunday afternoon into the evening. Localized wind gusts of 30 mph or more with showers and thunderstorms into Sunday evening. Winds significantly increase late Monday afternoon with the dry cold front passage to northwest 15 to 25 mph with gusts around 35 mph. * Relative Humidities: 7 to 16 percent in the valleys and 16 to 25 percent over the higher terrain. * Temperatures: 95 to 108 in the valleys. 80s and 90s in the mountains. * Impacts: Unstable conditions could lead to plume dominated fires Sunday. Isolated thunderstorms will bring the risk for new fire starts and gusty and erratic outflow winds. Rapid fire spread with any new or existing fires due to gusty winds Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
543 WWUS86 KOTX 221237 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 537 AM PDT Mon Jul 22 2024 WAZ696>698-704-705-222330- /O.CON.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- 537 AM PDT Mon Jul 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND CENTRAL WASHINGTON CASCADES... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 704) and Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705). * Winds: West 15 to 20 mph with gusts of 30 mph or more. Be prepared for the arrival of a dry cold front between 4 PM and 6 PM. * Relative Humidities: 15 to 25 percent in the valleys and 25 to 35 percent over the higher terrain. * Lightning: There is a 10 percent chance of thunderstorms over Chelan county prior to 9 AM. There is a 10 percent chance of thunderstorms across western and central Okanogan county between 6 AM and 11 AM followed by additional isolated lightning between 2 PM and 5 PM. * Impacts: Isolated thunderstorms will bring the risk for new fire starts and gusty and erratic outflow winds. Rapid fire spread with any new or existing fires due to gusty winds Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WAZ703-222330- /O.CON.KOTX.FW.W.0008.240722T2100Z-240723T0500Z/ Okanogan Valley (Zone 703)- 537 AM PDT Mon Jul 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY.. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: South 15 to 20 mph with gusts up to 30 mph. * Relative Humidities: 12 to 20 percent. * Lightning: There is 10% chance for thunderstorms over western and central Okanogan county between 6 AM and 11 AM followed by additional isolated lightning between 2 PM and 5 PM. Gusty outflow winds up to 35 mph possible. * Impacts: Rapid fire spread with any new or existing fires due to gusty winds. Isolated thunderstorms will bring the risk for new fire starts and gusty and erratic outflow winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
001 WWUS86 KOTX 222257 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 357 PM PDT Mon Jul 22 2024 WAZ696>698-704-705-230600- /O.CON.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- 357 PM PDT Mon Jul 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND CENTRAL WASHINGTON CASCADES... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 704) and Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705). * Winds: West 15 to 20 mph with gusts of 30 mph or more. Be prepared for the arrival of a dry cold front through the late afternoon. * Relative Humidities: 15 to 25 percent in the valleys and 25 to 35 percent over the higher terrain. * Impacts: Rapid fire spread with any new or existing fires due to gusty winds through the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && && $$ WAZ703-230500- /O.CON.KOTX.FW.W.0008.000000T0000Z-240723T0500Z/ Okanogan Valley (Zone 703)- 357 PM PDT Mon Jul 22 2024 ...RED FLAG WARNING REMAINS THROUGH 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY.. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703). * Winds: South 15 to 20 mph with gusts up to 30 mph. * Relative Humidities: 12 to 20 percent. * Impacts: Rapid fire spread with any new or existing fires due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && && $$
570 WWUS86 KOTX 230445 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 945 PM PDT Mon Jul 22 2024 WAZ703-230545- /O.EXP.KOTX.FW.W.0008.000000T0000Z-240723T0500Z/ Okanogan Valley (Zone 703)- 945 PM PDT Mon Jul 22 2024 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY... $$ WAZ696>698-704-705-230600- /O.CON.KOTX.FW.W.0007.000000T0000Z-240723T0600Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Methow Valley (Zone 704)- Foothills of Central Washington Cascades (Zone 705)- 945 PM PDT Mon Jul 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND CENTRAL WASHINGTON CASCADES... * Affected Area: Fire Weather Zone 696 East Washington Central Cascades (Zone 696), Fire Weather Zone 697 East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), Fire Weather Zone 698 East Washington North Cascades (Zone 698), Fire Weather Zone 704 Methow Valley (Zone 704) and Fire Weather Zone 705 Foothills of Central Washington Cascades (Zone 705). * Winds: West 10 to 20 mph with gusts up to 35 mph. * Relative Humidities: 14 to 32 percent in the valleys and 32 to 49 percent over the higher terrain. * Impacts: Rapid fire spread with any new or existing fires due to gusty winds through the evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 21, 11:20 AM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 21, 11:20 AM PDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Sun Jul 21 2024
.SYNOPSIS...
Very hot temperatures continue through Monday, with widespread
triple digits value. A significant pattern change arrives Tuesday
with a dry cold front. Temperatures cool to near average values
by Thursday. Breezy winds and dry conditions each afternoon will
result in elevated fire weather concerns.
&&
.DISCUSSION...
Sunday through Monday: A high amplitude upper level ridge is
centered over northern Alberta as a closed upper level low slowly
inches toward the British Columbia coast. Resultant deep southerly
flow aloft has allowed elevated monsoonal moisture to stream
northward as a shortwave slides along western Oregon. Current
radar imagery shows scattered thunderstorms across western Oregon
early this morning. As the shortwave progresses northward into
Washington, elevated moisture and thunderstorm chances will
increase across central Washington this afternoon and evening.
Overall lift does not look very supportive of widespread
thunderstorms, but the elevated moisture combined with orographic
enhancement over the Cascades will bring a 10 to 15 percent chance
of isolated shower and thunderstorm activity. Any showers or
thunderstorms would increase the risk for lightning caused fires
and breezy outflow winds.
As the deep low approaches the British Columbia coast on Monday,
moisture and high level clouds will spread eastward into the rest
of eastern Washington and north Idaho ahead of an approaching
cold front. The threat for thunderstorms will also spread eastward
as this mid level moisture increases elevated instability.
Currently the best chances will be across the north Cascades, the
northeast mountains, and north Idaho with a 10 to 20 percent
chance.The return of strong onshore flow will tighten the cross-
Cascade pressure gradient with breezy winds through the Cascade
gaps and central Washington Monday evening. Winds look to pick up
around sunset on Monday as a cold front moves into western
Washington. Despite a slight increase in minimum relative
humidities on Monday, these winds will elevate fire weather
concerns.
With regard to temperatures, widespread triple digits are expected
across the Inland Northwest today. Widespread smoke and haze from
area wildfires may dampen high temperatures a couple degrees, but
it will still be very hot regardless with many spots forecasted to
break their daily high temperature record. The return to onshore
flow as the low moves onshore will slightly cool the air mass on
Monday, but it will still be very hot. Everyone who is exposed to
the heat is at risk for heat related illnesses. Please consider
canceling outdoor activities. Warm overnight low temperatures will
result in little to no relief overnight. If you have access to air
conditioning, use it, or find a location that does. Even a few
hours in a cool location can lower risk for illness. /vmt
Tuesday to Saturday: An long-wave upper trough gradually shifts
inland through this week to bring a relative cooling trend,
periodic breezy conditions which might sync up with some low RH
values to bring near critical fire weather conditions, and some
very limited shower chances. Tuesday and Wednesday continue to
see above normal temperatures, but a shortwave pivoting into the
region Wednesday will bring a few more cloud and some passing
shower chances. The main shower chances will be found near the
southeast periphery of the CWA and near the northeast mountains.
Some guidance (particularly the Canadian model) show broader
shower chances with this incoming wave, but 66% of the models
are drier. Still this will be monitored. Most of the convective
instability sits east/southeast of our region, so I don't have any
thunderstorms in the forecast.
More notable on Wednesday and continuing into Thursday will be
increased winds. Speeds around 10-20 mph (with higher gusts of
25-40 mph) will be possible, particularly near the lee of the
Cascades across the Waterville Plateau to the West Plains of
Spokane county and the Palouse. Afternoon minimum RH values will
be near critical values, so this will be monitored for fire
weather concerns. However temperatures are forecast to cool
slightly below normal by Thursday. Friday continues to feature
slightly below normal readings, before warming closer to normal
Saturday. The forecast remains dry for the end of the week and bit
breezy, but not as breezy as Wednesday and Thursday. /Solveig
&&
.AVIATION...
18Z TAFS: An upper level ridge will allow VFR conditions to
continue through the period. The only exception will be some hazy
conditions from smoke near wildfires that may reduce visibilities.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: With the
exception of smoke near wildfires, confidence is high for
continued VFR conditions.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 104 69 100 63 93 60 / 0 0 10 10 0 0
Coeur d'Alene 102 68 98 62 91 59 / 0 0 10 10 0 0
Pullman 102 63 95 57 89 57 / 0 0 10 0 0 0
Lewiston 110 75 105 70 99 69 / 0 0 10 10 0 0
Colville 102 61 99 54 91 50 / 0 0 20 10 0 0
Sandpoint 99 65 96 59 90 52 / 0 0 20 10 0 0
Kellogg 100 72 98 66 91 65 / 0 0 20 10 0 0
Moses Lake 107 68 101 58 94 58 / 0 10 0 0 0 0
Wenatchee 105 74 101 64 95 64 / 10 10 0 0 0 0
Omak 107 73 106 64 98 61 / 0 10 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 8 PM PDT Monday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Excessive Heat Warning until 8 PM PDT Monday for Central Chelan
County-Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area-
Western Okanogan County.
Red Flag Warning from noon today to 10 PM PDT this evening for
East Portion of North Cascades National Park/Lake Chelan
National Recreation Area (Zone 697)-East Washington Central
Cascades (Zone 696)-East Washington North Cascades (Zone
698)-Foothills of Central Washington Cascades (Zone 705)-
Methow Valley (Zone 704).
Heat Advisory until 8 PM PDT Monday for Western Chelan County.
&&Nearby
Red Flag Warnings in Washington, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.